Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2017, 1:55 PM CDT for Howard County, Martin County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2017, 1:55 PM CDT (18:55 UTC)
- Expired
- Sep 26, 2017, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 47 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 2:09 PM CDT | FLASH FLOOD | 8 Sw Ackerly, TX | FM 26 BETWEEN FM 2212 AND FM 3263 IN MARTIN COUNTY IS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WGUS54 KMAF 261855
FFWMAF
TXC227-317-262200-
/O.NEW.KMAF.FF.W.0038.170926T1855Z-170926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
155 PM CDT TUE SEP 26 2017
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Howard County in western Texas...
Martin County in western Texas...
* Until 500 PM CDT
* At 153 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly or
is already occurring.
* Some locations that will experience flooding include...
Big Spring, Stanton, Coahoma, Forsan, Lomax, Lenorah, Tarzan,
and Big Spring McMahon-Wrinkle Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3209 10200 3215 10199 3215 10221 3252 10221
3252 10118 3209 10118
$$
441 follow-up statement
466
WGUS74 KMAF 262054
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
354 PM CDT TUE SEP 26 2017
TXC227-317-262200-
/O.CON.KMAF.FF.W.0038.000000T0000Z-170926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-Martin TX-
354 PM CDT TUE SEP 26 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
HOWARD AND MARTIN COUNTIES...
At 352 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Big Spring, Stanton, Coahoma, Forsan, Lomax, Lenorah, Tarzan,
and Big Spring McMahon-Wrinkle Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3209 10200 3215 10199 3215 10221 3252 10221
3252 10118 3209 10118
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 12:23 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 26, 12:23 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Tue Sep 26 2017
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Rain with isolated thunderstorms will continue across the area for
the next 24 hours. MVFR to IFR ceilings are expected through the
period with conditions getting worse after 00z. Low visibilities
are also expected with the heavier convection. Winds will
primarily be out of the northeast with some gusts possible this
afternoon and early this evening.
&&
PREV DISCUSSION... /issued 446 AM CDT Tue Sep 26 2017/
DISCUSSION...
.The potential for heavy rainfall and Flash Flooding will
continue through Wednesday night...
Looking for showers and thunderstorms to develop areawide today
and tonight as lift from a large upper level trough and cold front
interact with a moist and unstable airmass across west Texas and
southeast New Mexico. The lift will be enhanced by the right rear
quadrant of an upper level jet moving northeast across New Mexico.
Training of thunderstorms producing heavy rainfall is likely
with the potential for flash flooding across west Texas due
t99/99/o the front positioned nearly parallel to the upper jet. A
few storms could also become strong to severe across the
mountains today where low clouds will likely clear with decent
wind shear in place.
Showers and thunderstorms producing heavy rainfall and potential
flash flooding is expected to continue Wednesday and possibly
into Thursday across west Texas ahead of a deep upper level low
pressure system residing across the western states. Deep southwesterly
flow aloft with embedded disturbances will continue to move into
west Texas and allow tropical moisture from the remains of 'Pilar'
to translate into the region. In addition weak surface low
pressure will develop along the surface front in northern Mexico
allowing enhanced moisture convergence across the eastern Permian
Basin Wednesday and Thursday. Then too, the right rear quadrant
of the weakening upper level jet will still remain over New Mexico
to also enhance lift and precipitation potential.
Beyond Thursday precipitation chances will begin to slowly
decrease as the upper level system begins to move north and
upper level riding attempts to build northwest from the western
Gulf of Mexico.
Temperatures will cool to well below normal values today and
continue through the rest of the week behind the cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 62 68 59 / 80 90 80 60
Carlsbad 74 59 66 58 / 70 60 60 60
Dryden 82 68 76 67 / 60 80 70 70
Fort Stockton 78 62 71 60 / 60 80 70 70
Guadalupe Pass 69 55 62 54 / 50 60 50 50
Hobbs 67 56 64 55 / 70 80 70 60
Marfa 77 57 70 55 / 50 60 60 60
Midland Intl Airport 76 61 68 58 / 80 90 80 60
Odessa 74 60 67 58 / 70 90 80 60
Wink 80 61 69 59 / 70 80 70 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Thursday morning for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-
Ward-Winkler.
High Wind Watch from 7 PM MDT this evening through Wednesday
morning for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Sep 26, 1:04 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Tue Sep 26 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 104 PM CDT Tue Sep 26 2017 /1204 PM MDT Tue Sep 26 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms with heavy rainfall are expected to develop across the area today. Even though heavy rain is the main concern a few strong storms are possible from the Guadalupe Mountains to the Davis Mountains with hail and strong wind. A flash flood watch is in effect for the Permian Basin south into the Lower Trans Pecos. Strong gap winds are also likely through Guadalupe Pass tonight. A High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong gap winds will continue into Wednesday morning with a High Wind Warning in effect. Thunderstorms are expected again Wednesday and Thursday. Locally heavy rainfall that could result in flash flooding will be the main concern. A flash flood watch is in effect through Thursday morning. .SPOTTER INFORMATION STATEMENT... There is a low probability of spotter activation this afternoon or evening mainly over the Trans Pecos and the Permian Basin. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:02 PM CDT | Special Weather Statement | MAF | Reeves | 28 min |
| Sep 25, 7:28 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| Sep 25, 7:50 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 25, 8:29 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 25, 8:39 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Sep 25, 9:11 PM CDT | Special Weather Statement | MAF | Jeff Davis | 34 min |
| Sep 25, 9:39 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Sep 26, 1:07 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| Sep 26, 1:10 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Pecos, Ward, Winkler | 3 hr |
| Sep 26, 1:56 PM CDT | Flash Flood Warning | MAF | Andrews, Crane, Ector | 3 hr |
| Sep 26, 2:21 PM CDT | High Wind Warning | MAF | 19 hr | |
| Sep 26, 2:35 PM CDT | Flash Flood Warning | MAF | Glasscock, Martin, Midland | 3 hr |
| Sep 26, 2:42 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Mitchell, Scurry | 3 hr |
| Sep 26, 3:06 PM CDT | River Flood Warning | MAF | Presidio | 66 hr |
| Sep 26, 3:54 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| Sep 26, 4:56 PM CDT | Special Weather Statement | MAF | Jeff Davis | 49 min |
| Sep 26, 4:58 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Sep 26, 6:30 PM CDT | Special Weather Statement | MAF | Reeves | 30 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.